California, 2014High Wind in California, December 25, 2014
December 25, 2014 · NWS LOX · 4 events in 4 counties and zones
A strong northerly surface pressure gradient generated strong north winds across sections of Southern California. The strongest winds were reported through the Interstate 5 corridor in Los Angeles county as well as the Santa Ynez range in southern Santa Barbara county.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong northerly surface pressure gradient generated strong north winds across sections of Southern California. The strongest winds were reported through the Interstate 5 corridor in Los Angeles county as well as the Santa Ynez range in southern Santa Barbara county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 24, 8:05 PM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Dec 24, 8:05 PM PST, 4 hours 52 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
805 PM PST WED DEC 24 2014
.SYNOPSIS...
A COLD LOW WILL ARRIVE THIS EVENING WITH BLUSTERY WINDS AND POSSIBLE
PRECIPITATION FOR THE MOUNTAINS AND CUYAMA VALLEY INTO CHRISTMAS. ON
FRIDAY...BREEZY OFFSHORE WINDS WILL BRING CLEAR SKIES INTO SATURDAY.
THE CLOUDS WILL INCREASE EARLY NEXT WEEK AS ANOTHER COLD LOW SLIDES
IN. TEMPERATURES FROM THURSDAY TO TUESDAY WILL BE NEAR NORMAL.
&&
.SHORT TERM (TODAY-SAT)...
LATEST SATELLITE SHOWS COLD FRONT IS ZIPPING ITS WAY SOUTH AND EAST
OUT OF THE DISTRICT EARLY THIS EVENING. PARTLY TO MOSTLY CLOUDY SKIES
BEHIND THE FRONT WITH SOME ISOLATED LIGHT SHOWERS OVER INTERIOR SLO
COUNTY THIS EVENING.
MAIN CONCERN FOR THE IMMEDIATE SHORT TERM CONTINUES TO BE THE GUSTY
NORTHERLY WINDS. WATER VAPOR IMAGERY SHOWS A LARGE AREA OF
SUBSIDENCE BEHIND THE FRONT THAT WILL MOVE OVER THE AREA TONIGHT
WHICH SHOULD SET THE STAGE FOR A WINDY CHRISTMAS EVE AND CHRISTMAS
DAY. QUICK LOOK AT INITIAL 00Z MODEL DATA INDICATES NOTHING TO
DEVIATE FROM CURRENT FORECAST THINKING. WARNING LEVEL GUSTS WILL
CONTINUE TO BE LIKELY ACROSS THE MOUNTAINS...AS WELL AS THE SBA
SOUTH COAST LATER THIS EVENING THROUGH CHRISTMAS MORNING. ELSEWHERE
ACROSS THE AREA...ADVISORY OR NEAR-ADVISORY LEVEL WINDS WILL DEVELOP.
SO...WILL LEAVE ALL CURRENT HIGH WIND WARNINGS/WIND ADVISORIES IN
PLACE AS IS.
OTHER CONCERN IN THE IMMEDIATE SHORT TERM WILL BE NORTH SLOPE
SHOWERS DUE TO NORTHERLY WINDS PILING UP MOISTURE OVER THESE AREAS.
CURRENT CHANCE POPS LOOK FINE OVERNIGHT/EARLY CHRISTMAS MORNING...AND
WITH SNOW LEVELS LIKELY TO DROP TO 4000 TO 5000 FEET...THERE STILL
IS THE POTENTIAL FOR SOME WINTRY IMPACTS TO THE MOUNTAIN PASSES. OF
SPECIAL CONCERN WILL CONTINUE TO BE THE I-5 CORRIDOR THROUGH THE
GRAPEVINE WHERE THE COMBO OF STRONG WINDS/SNOW SHOWERS/ICY ROADS
WILL MAKE FOR DANGEROUS DRIVING FOR HOLIDAY TRAVELLERS. A WINTER
WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THIS POTENTIALLY IMPACTFUL
SITUATION.
THE NORTH WINDS SHOULD DIE BY CHRISTMAS AFTERNOON AS THE FLOW BEGINS
TO TURN MORE NORTHEASTERLY. BASED ON INITIAL 00Z MODEL GUIDANCE...IT
STILL LOOKS LIKE SOME DEGREE OF NORTHEASTERLY FLOW THURSDAY NIGHT
THROUGH SATURDAY. WOULD NOT BE SURPRISING TO SEE WIND ADVISORIES FOR
THE USUAL NORTHEAST WIND-PRONE LOCATIONS ACROSS VENTURA AND LOS
ANGELES COUNTIES.
*** LONG TERM FROM PREVIOUS DISCUSSION ***
.LONG TERM (SAT-TUE)...
STILL NOT A LOT OF CHANGE THROUGH SATURDAY WITH A TROUGH TO THE EAST
AND A RIDGE TO THE WEST SETTING UP NORTHWEST FLOW ALOFT...WITH
OFFSHORE FLOW AT THE SURFACE. FORECAST CONFIDENCE FOR SUNDAY THROUGH
TUESDAY GOES DOWNHILL. THE GFS AND ECMWF BOTH CONTINUE WAFFLE BACK
AND FORTH ON A STRONG CUTOFF LOW DEVELOPING SOMEWHERE NEAR THE GREAT
BASIN. THE 12Z RUNS OF BOTH MODELS ONCE AGAIN SHOW THIS STRONG
UPPER-LOW...BUT THE GFS BRINGS IT FURTHER WEST ON TUESDAY...WITH THE
CENTER OF THE UPPER LOW NEAR THE SOUTHERN TIP OF NEVADA BY TUESDAY
EVENING. THIS SCENARIO COULD RESULT IN A POWERFUL SANTA ANA EVENT
WITH A 1050 MB HIGH OVER THE INTERIOR WESTERN US. SEVERAL GFS
ENSEMBLE MEMBERS SHOW A SIMILAR IDEA...BUT THERE ARE LARGE
DIFFERENCES IN THE STRENGTH AND POSITION OF THE UPPER-LOW. FOR THIS
REASON...THE OFFICIAL FORECAST CALLS FOR LITTLE CHANGE
SUNDAY-TUESDAY...UNTIL THE MODELS GET A BETTER HANDLE ON THE
SITUATION.
&&
.AVIATION...24/2335Z...
AT 2305Z...THERE WAS NO MARINE INVERSION AT KLAX.
OVERALL...MAIN ISSUE FOR THE TAF PERIOD WILL BE GUSTY NORTHERLY
WINDS BEHIND A COLD FRONT. AS THE FRONT SWEEPS THROUGH THIS EVENING
GUSTY NORTHWEST TO NORTH WINDS WILL DEVELOP...AND CONTINUE THROUGH
THE DAY ON THURSDAY. JUST ABOUT EVERY TAF SITE WILL EXPERIENCE SOME
GUSTY NORTHERLY WINDS. THE NORTH WINDS COULD BE STRONG ENOUGH
OVERNIGHT TO IMPACT KLAX WITH CROSS WINDS AND EVEN SOME MDT LLWS AND
TURBULENCE.
FOR AREAS NORTH OF POINT CONCEPTION...THERE IS A CHANCE FOR A BRIEF
PERIOD OF MVFR CIGS ALONG THE FRONT.
KLAX...MODERATE CONFIDENCE IN 00Z TAF. THERE IS A 30% CHANCE OF MVFR
CIGS BETWEEN 04Z AND 12Z. AS FOR NORTHERLY WINDS...EXPECT WINDS TO
DEVELOP AROUND 08Z AND CONTINUE THROUGH THURSDAY MORNING. GUSTS IN
EXCESS OF 20 KNOTS ARE EXPECTED...AND THERE COULD BE MDT LLWS AND
TURBULENCE OVERNIGHT INTO THURSDAY MORNING.
KBUR...MODERATE CONFIDENCE IN 00Z TAF. THERE IS A 30% CHANCE OF MVFR
CIGS BETWEEN 04Z AND 12Z. MDT LLWS/TURBULENCE IS EXPECTED TO DEVELOP
AROUND 09Z AND CONTINUE THROUGH THURSDAY MORNING. THERE IS A 40%
CHANCE THAT THE NORTH WINDS COULD SURFACE AND PRODUCE NOTICEABLY
GUSTIER WINDS THAN THE CURRENT 7 KNOT FORECAST.
&&
.MARINE...24/800 PM PST...
FOR THE OUTER WATERS...HIGH CONFIDENCE IN GALE FORCE NORTHWEST WINDS
CONTINUING THROUGH THURSDAY AFTERNOON. FOR THURSDAY NIGHT THROUGH
SATURDAY...THE FLOW WILL TURN NORTH TO NORTHEAST. AT THIS TIME
THERE IS MODERATE CONFIDENCE IN WINDS REMAINING AT SMALL CRAFT
LEVELS THROUGH FRIDAY MORNING...THEN BELOW SMALL CRAFT LEVELS FRIDAY
AFTERNOON THROUGH SATURDAY.
FOR THE INNER WATERS...MODERATE CONFIDENCE IN GALE FORCE NORTHWEST
WINDS DEVELOPING LATE THIS EVENING...AND CONTINUING THROUGH TONIGHT
(ESPECIALLY ACROSS WESTERN SECTIONS). THE NORTHWEST WINDS WILL
DIMINISH TO SMALL CRAFT LEVELS THURSDAY MORNING...AND WILL CONTINUE
TO WEAKEN THURSDAY AFTERNOON. FOR THURSDAY NIGHT THROUGH SATURDAY
THE WINDS WILL SHIFT TO THE NORTHEAST. THERE IS A MODERATE CHANCE OF
THE NORTHEAST WINDS REACHING SMALL CRAFT LEVELS (ESPECIALLY FRIDAY
MORNING) NEAR SHORE FROM VENTURA SOUTH TO SANTA MONICA AS WELL AS
WATERS EAST OF CATALINA ISLAND.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).
&&
PUBLIC...RAT
AVIATION/MARINE...RAT
SYNOPSIS...SWEET
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 24, 6:00 AM PST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED DEC 24 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
STRONG WINDS WILL BRING HAZARDOUS DRIVING AND BOATING CONDITIONS TO
THE AREA CHRISTMAS MORNING. SNOW SHOWERS AS LOW AS 4000 FEET WILL
CREATE HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- December 25, 12:57 AM PST to 9:57 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- RAWS
Strong north winds developed near the Interstate 5 corridor in northern Los Angeles county. The RAWS sensor at Whitaker Peak reported wind gusts up to 84 MPH while the ASOS at Sandberg reported sustained winds of 40 MPH.
High Wind, Ventura County Mountains
- When
- December 25, 12:57 AM PST to 9:57 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- RAWS
Strong north winds developed near the Interstate 5 corridor in eastern Ventura county. Wind gusts in excess of 80 MPH were reported at the higher elevations.
High Wind, Santa Barbara County Mountains
- When
- December 25, 3:47 AM PST to 9:47 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Strong north winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported wind gusts between 62 and 65 MPH.
High Wind, Santa Barbara County South Coast
- When
- December 25, 3:47 AM PST to 9:47 AM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Strong north winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported wind gusts between 62 and 65 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Frost and Freeze in California, December 25 to 27, 2014$40,000 · 70 kt wind · 6 events
- Winter Storm in Wyoming, December 25 to 26, 201419 events
- Winter Storm in Utah, December 25 to 26, 201412 events
- Winter Storm in New Mexico, December 25 to 26, 20149 events
- Winter Storm and Winter Weather in Colorado, December 25 to 26, 20148 events
- Winter Weather in Utah, December 25 to 26, 20145 events
- Winter Storm in Nebraska, December 25 to 26, 20145 events
- High Wind and Winter Weather in Nevada, December 25, 2014$1,000 · 72 kt wind · 3 events
- Winter Weather in South Dakota, December 25 to 26, 20142 events
- Winter Storm in Colorado, December 25 to 26, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553291, 553292, 553289, 553290.